Vol. 8, No. 1, 2015

Download this article
Download this article For screen
For printing
Recent Issues

Volume 12
Issue 7, 1397–1644
Issue 6, 1397–1642
Issue 5, 1149–1396
Issue 4, 867–1148
Issue 3, 605–866
Issue 2, 259–604
Issue 1, 1–258

Volume 11, 8 issues

Volume 10, 8 issues

Volume 9, 8 issues

Volume 8, 8 issues

Volume 7, 8 issues

Volume 6, 8 issues

Volume 5, 5 issues

Volume 4, 5 issues

Volume 3, 4 issues

Volume 2, 3 issues

Volume 1, 3 issues

The Journal
About the Journal
Editorial Board
Editors’ Interests
Scientific Advantages
Submission Guidelines
Submission Form
Editorial Login
Ethics Statement
Author Index
To Appear
ISSN: 1948-206X (e-only)
ISSN: 2157-5045 (print)
Other MSP Journals
Criteria for Hankel operators to be sign-definite

Dimitri R. Yafaev

Vol. 8 (2015), No. 1, 183–221

We show that the total multiplicities of negative and positive spectra of a self-adjoint Hankel operator H in L2(+) with integral kernel h(t) and of the operator of multiplication by the inverse Laplace transform of h(t), the distribution σ(λ), coincide. In particular, ± H 0 if and only if ± σ(λ) 0. To construct σ(λ), we suggest a new method of inversion of the Laplace transform in appropriate classes of distributions. Our approach directly applies to various classes of Hankel operators. For example, for Hankel operators of finite rank, we find an explicit formula for the total numbers of their negative and positive eigenvalues.

Hankel operators, convolutions, necessary and sufficient conditions for positivity, sign function, operators of finite rank, the Carleman operator and its perturbations
Mathematical Subject Classification 2010
Primary: 47A40
Secondary: 47B25
Received: 13 April 2014
Accepted: 26 November 2014
Published: 15 April 2015
Dimitri R. Yafaev
Institut de Recherche Mathématique de Rennes
Université de Rennes I
Campus de Beaulieu
35042 Rennes Cedex